Since its clinical introduction in 1955, acetaminophen (N-acetyl-p-aminophenol; APAP; paracetamol) has become the most widely used analgesic-antipyretic in the United States. Acetaminophen is a component of hundreds of over-the-counter and prescription medications used worldwide.
Although the drug is remarkably safe when taken at usual therapeutic doses, overdose of acetaminophen has been recognized since 1966 to cause fatal and nonfatal hepatic necrosis . It is suspected that even repeated therapeutic or slightly excessive doses can be hepatotoxic in susceptible individuals, such as alcoholics [2-7]. Acetaminophen poisoning has become the most common cause of acute liver failure in the United States [8-12].
The pathophysiology, clinical manifestations, and diagnosis of acetaminophen intoxication will be reviewed here. Treatment of this condition is discussed separately. (See "Acetaminophen (paracetamol) poisoning in adults: Treatment".)
Acetaminophen is widely available, and lay people commonly underestimate its toxicity. In addition, a substantial percentage of patients ingest excessive amounts of acetaminophen because they misunderstand dosing directions or fail to recognize that acetaminophen is found in more than one medication they are using . Such errors occur most often among patients with limited literacy or heavy acetaminophen use.
Not surprisingly, acetaminophen remains a major cause of overdose and overdose-related liver failure and death in the United States and many other countries [8,14]. A national network established to track cases of acute liver failure in the United States found that nearly half the episodes are attributable to acetaminophen, and such cases appear to be increasing as a percentage of all acute liver failure events [9,15]. Data from this group demonstrate that intentional (suicidal) and unintentional (chronic) poisonings account equally for cases of acetaminophen-associated hepatic failure .